For older people, fainting and falling are serious health concerns. They can lead to injury, hospitalization and other severe consequences. The presence of certain chronic conditions as well as the intake of certain drugs may increase the risk of falls and falls associated with the fall.
One condition contributing to failing and falling is atrial fibrillation. Atrial fibrillation occurs when the upper (atrial) part of your heart contracts rapidly and unevenly (fibrillated). Atrial fibrillation may be continuous or from time to time and is the most common irregular heart beat in adult adults. It occurs in three to five percent of people over 65. To help prevent symptoms of atrial fibrillation, healthcare professionals can treat patients with medications to control their heart rate or rhythm. However, these drugs may potentially increase the risk of falls and seizures, although the link has not been extensively studied in the past.
To learn more, researchers in Denmark have developed a study to learn about the potential risk of falls and seizures. among older adults taking drugs for atrial fibrillation. Their study was published in the Journal of American Geriatrics Society .
Using Danish health data, researchers identify patients aged between 65 and 1
Researchers studied the medications that patients took to control their heartbeats. The prescriptions were for beta-blockers, some calcium channel blockers (diltiazem, verapamil) and digoxin. Other medicines include amiodarone, flecainide and propafenone.
Then the researchers are looking for those patients who have had emergency visits or hospital admissions for fainting, trauma related to the fall, or both. Falling injuries are defined as fractures of the thigh, elbow, forearm, wrist, shoulder or upper arm, pelvis and skull, as well as large and minor head injuries.
Researchers tracked patients for about two and a half years. During the following period:
- 17,132 (17 percent) had a fall related injury
- 5,745 (5.7 percent) had a seizure episode
- 21,093 (20.9 percent) or decline or seizure-related injury
There were 40,477 deaths without fall-related or seizure-related trauma, representing 40.1% of the study participants.
Researchers have reported that amiodarone is significantly associated with an increased risk, whether prescribed alone or with other heart rhythm medications.
Researchers also learned that people are at higher risk of injury within the first 90 days of treatment, especially during the first 14 days of treatment. "Our findings add evidence that in older patients with atrial fibrillation treatment with amiodarone is associated with a higher risk of falls and seizures," the investigators commented, "the amiodarone link was the most common, stronger in the first two weeks of treatment but still available after long-term treatment
The researchers conclude that informing about the unfavorable risks of a treatment is crucial to making common decisions and providing quality patient care.
History of History:
Materials provided by American Society of Geriatrics Note: Content can be edited for style and length.